People, pay attention to the instructions on your meds. If not for your health – at least consider your hair.
A 16-year-old Bay Area blonde learned this last year, when a band of her hair suddenly and mysteriously turned nearly white. She first noticed the change a week after returning from a two-week vacation in Costa Rica. While on the trip, she took chloroquine phosphate, an anti-malarial drug. But instead of taking 500 mg of the drug weekly, she took that amount every day.
“You could see across her hair, there was just this band of lighter color,” says Dr. Vera H. Price, a dermatology professor at the University of California, San Francisco, who described the case in today's New England Journal of Medicine. “They were very worried. She was concerned that something was drastically wrong and serious.”
It’s called hair hypopigmentation, and while it’s a weird side effect, it’s a harmless one. The bright blond hair is already starting to grow out, Price says. (The teen is lucky: In some cases, too much chloroquine has caused hair loss.) Most cases occur after three months of daily doses of 500 mg of the drug, but it happened much faster in this case.
“Whenever you take a pill of any time, for any reason, pay attention,” Price says. “Be careful, and know what you’re doing. It’s just a matter of respecting medications.”
Have you experienced weird side effects to your medications? Tell us about it in the comments.